Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Red and purple spots on arm pits. Do you know what this is?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I have red and purple spots about 2" on both of my arm pits, do you know what this is ?
Posted Thu, 13 Sep 2012 in Acne
Answered by Dr. Praveen Rodrigues 5 hours later
Hi there. I would require some history as regards the 'spots' before i attempt to opine. I have viewed your 4 attached photographs. You do say they are bilateral but all these snaps are of the left axilla (armpit). Could you perhaps upload one image of the right armpit as they may just be different conditions.
When did the rash start? (how long ago/?spreading/growing in size/number?)
Itchy/Burning/Tender? Symptoms
Was there any local minor trauma (eg shaving/waxing/lasers etc) prior to onset?
Was it following any deos/spray application to the area?
Do you have any blood(hematological) disorders & has there been any blood tests done in the recent past with regards to bleeding time/platelets more specifically?
Are there similar lesions in your groin/thigh regions?
Have you visited any doctor/dermatologist for this condition & been prescribed anything & does it work? What has the doctor told you it is?
Were the spots 'red' awhile ago with spreading margins & did they change colour to become 'purple' over the last few days/weeks?
Are you 'allergic' to anything at all...mediations/foods/dyes/food colouring or flavours?
Cheers. Await your response to my queries & will get back in time.
Above answer was peer-reviewed by
Follow-up: Red and purple spots on arm pits. Do you know what this is? 21 hours later
Hi Doctor Rodriguez,
About one year a go my wife used a cheep under arm deoderant, for a week nd notice that she was getting red spots on both arm pits. No Itching, NoBurning, NoCuts, No Trama,No Pus,No Feaver Nothing at all just Red Spots. Then She stoped used that stuff, But as time went by it started to turn red and purple. The Pictures you seen are from Both Left and Right Arm Pits, She Had a full Phisical Exam in XXXXXXX The Doctor didn`t know what to do about this. This is Way We are Talking rght now. Please get back to me and Let us know what can we do about this Problem, Again Thank you Dr Rodriuez Hope you can come up with Some thing
Answered by Dr. Praveen Rodrigues 2 hours later
Hey XXXXXXX I empathise with your problem. One has to ensure that one's wife is always kept happy & understand you want this to go away. Here's what i think:
Your history & Clinical features & the fact that you have done an entire physical with all labs et al being normal suggest just one is a type of contact dermatitis or more specifically, from it's initial appearance, my first thoughts/gut instinct feel were FDE (fixed drug eruption). Now this is a misnomer...FDE does not relate only to 'drug's. It can be a skin reaction pattern (delayed hypersensitivity reaction) to almost any 'food or medication' including food colouring agents/additives etc & more commonly than not, the latter. Hence when one develops drug allergies, one must keep in mind the 'colour' of the tablet as often the dyes used in these are the ones that give rise to the allergy.
In your case, you clearly attribute the lesions onset to the use of the deo & i for one, always believe the patient knows best where these contact dermatitis/FDE is concerned.
The management:
(Prevention)Please figure out all the ingredinets (if you can) including colour et al in that deo stick & then avoid all tabs/colouring agents/foods etc having the same ingredients for at least 6 weeks. Then one may 'discretely' use a small miniscule quantity of the same & see if it recurrs....this is called the 'usage' test & is self explanatory.
(treatment)This is more difficult as it has been some time. Presently no point in topical cortisone creams unless there is some redness..if so, use a topical mixed cream (betamethasone-miconazole) combine to reduce any inflammation & in case any superadded fungal infection for 3-5 days & stop; Then switch to a pigment lightening cream : for awhile use a bioderma company product called Cicabio twice/daily for 2 weeks to promote regenration of the region; then switch to a south beach company formula for pigment lightening in 'sensitive' areas..this is what these are called & am sure your local pharmacist can help you.
Am afraid this is the best we can do for you online. Please review with this transcript & your local dermatologist @ ground 0 after 1 month if some pigmentation persists which may require the help of lasers that the dermatologist on the ground only can recommend after assessing the lesions. Remember to take photographs at weekly intervals to observe the progress.
I do hope I have been lucid, candid & objective in my assessment & have 'come up with something' tangible. If so, please do close this discussion & do give us your valuable feedback. I understand some other docs have commented on this particular issue & you are most welcome to collate the opinions & take an informed deciscion. Cheers XXXXXXX & good luck & hope your wife looses the pigmentation et al & all is well in the coming weeks!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor